North Carolina, 2002Flash Flooding in North Carolina, September 18, 2002
September 18, 2002 · NWS RAH · 6 events in 6 counties and zones
6 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 18, 9:05 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 18, 9:05 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1005 AM EDT WED SEP 18 2002
VIS SATELLITE IMAGERY INDICATES AN AREA OF CONVECTIVE CLOUDS IN THE
SOUTHWEST SECTION OF THE FORECAST AREA WITH A DEFINITE SIGN AROUND
THE OUTSIDE EDGES OF A STRONG UPPER LEVEL DIVERGENT FLOW. NOTE THE
STRIATIONS ALONG THE OUTER EDGES PERPENDICULAR TO THE MOVEMENT OF
THE CONVECTION CLUSTER NEAR CHARLOTTE. HOWEVER THIS FLOW AND THE
CONVECTION CLOUD CLUSTER WILL MOVE TO THE EAST THEN SOUTHEAST AND
EXIT THE FORECAST AREA EARLY AFTERNOON TODAY. THE UPPER LEVEL FLOW
THEN BECOMES CONVERGENT AND SINKING AIR REPLACES IT. IN THE EASTERN
SECTIONS TODAY A 700 MB ANTICYCLONE IS SITUATED... ALONG WITH A 850
MB ANTICYCLONE (USE 12 UTC RAOBS AND MODELS TO SEE) THAT WILL SLOWLY
MOVE SOUTH ACROSS THE EASTERN PIEDMONT AND COASTAL PLAIN TODAY. THIS
WILL AID IN KEEPING SHOWERS TO A MINIMUM IN THE EAST. THE FLOW
AROUND THESE FEATURES WILL KEEP THE WESTERN PIEDMONT IN MOISTURE.
THE BEST LIFT REMAINS TO THE FORECAST AREA CLOSEST TO CHARLOTTE.
THUS WILL UPDATE TODAY TO ADJUST CLOUD COVER AND CHANCES OF
CONVECTION TO REFLECT THE ABOVE THINKING.
.RAH...NONE.
CLINE
Hazardous weather outlook, Sep 17, 5:11 PM EST, 18 hours 9 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT TUE SEP 17 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flash Flood, Cumberland
- When
- September 18, 11:20 AM EST to 12:00 PM EST
- Where
- Cumberland County, Fayetteville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
Flooding occurred on Doc Bennett Road.
Flash Flood, Guilford
- When
- September 18, 1:55 PM EST to 3:00 PM EST
- Where
- Guilford County, High Pt
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Surrat Drive was flooded, with several cars under water.
Flash Flood, Randolph
- When
- September 18, 3:25 PM EST to 5:00 PM EST
- Where
- Randolph County, Asheboro West
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
Numerous roads were closed on the west side of Asheboro, including Highway 64, Bescher Creek Road, and Farmer Denton Road.
Flash Flood, Forsyth
- When
- September 18, 3:40 PM EST to 6:00 PM EST
- Where
- Forsyth County, North Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Flooding occurred on Highway 52 and University Parkway, and on Highway 65 near Winston-Salem. Creeks overflowed their banks near Pfafftown, flooding several roads.
Flash Flood, Davidson
- When
- September 18, 4:30 PM EST to 6:00 PM EST
- Where
- Davidson County, Denton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Flat Swamp Creek overflowed its banks, flooding Highway 47 and other nearby roads.
Flash Flood, Stanly
- When
- September 18, 4:55 PM EST to 6:30 PM EST
- Where
- Stanly County, Albemarle
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
Flooding occurred on Old Salisbury Road and Steakhouse Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Iowa, September 18, 2002$20 million · 2.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 18, 2002$257,000 · 1.75 in hail · 27 events
- Tornadoes and Flash Flood in Oklahoma, September 18, 2002$63,000 · F0 · 54 events
- Hail and Damaging Winds in Texas, September 18, 2002$145,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Kansas, September 18, 20022.5 in hail · 38 events
- Tornado and Flash Flood in Minnesota, September 18, 2002$1,000 · F1 · 11 events
- Hail and Damaging Winds in Ohio, September 18, 2002$34,000 · 60 kt wind · 5 events
- Flash Flood and Hail in North Dakota, September 18, 20021.75 in hail · 14 events
- Hail and Damaging Winds in Texas, September 18, 2002$2,000 · 52 kt wind · 7 events
- Hail and Damaging Wind in Indiana, September 18, 20021 in hail · 5 events
- Hail and Damaging Wind in Kansas, September 18, 20021 in hail · 5 events
- Hail and Damaging Winds in Kansas, September 18, 2002$1,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317924, 5317926, 5317925, 5317927, 5317928, 5317929.